Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 11, NWS Des Moines, IA

May 14, 2020Clarke County, Madison County, Warren County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 14, 2020, 4:08 PM CDT for Clarke County, Madison County, Warren County, Iowa. It was in force for 52 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2020, 4:08 PM CDT (21:08 UTC)
Expired
May 14, 2020, 5:00 PM CDT
In force
52 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clarke County, IA, Madison County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 61 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 4:18 PM CDTHAIL 1.751 W New Virginia, IA.
May 14, 4:18 PM CDTHAIL 1.751 W New Virginia, IA
May 14, 4:19 PM CDTHAIL 1.25New Virginia, IA.
May 14, 4:19 PM CDTHAIL 1.25New Virginia, IA
May 14, 4:22 PM CDTHAIL 2.75New Virginia, IADELAYED REPORT AND TIME ESTIMATED BY RADAR. REPORT VIA WOI-DT WEATHER AND SOCIAL MEDIA.
May 14, 4:24 PM CDTHAIL 16 Ene New Virginia, IA1.5 MILES NORTHWEST OF MEDORA, IOWA.
May 14, 4:30 PM CDTHAIL 3New Virginia, IA
May 14, 4:35 PM CDTHAIL 1.257 E New Virginia, IA
May 14, 4:46 PM CDTHAIL 0.755 S Indianola, IAREPORT FROM MPING: DIME (0.75 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

449 
WUUS53 KDMX 142108
SVRDMX
IAC039-121-181-142200-
/O.NEW.KDMX.SV.W.0011.200514T2108Z-200514T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
408 PM CDT Thu May 14 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Madison County in south central Iowa...
  Northeastern Clarke County in south central Iowa...
  Southwestern Warren County in south central Iowa...

* Until 500 PM CDT.

* At 408 PM CDT, a severe thunderstorm was located 7 miles northwest
  of Lakeside Casino, or 8 miles northwest of Osceola, moving
  northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  New Virginia, Truro, St. Marys, Otter Creek County Park and Lake
  Ahquabi State Park.

This includes Interstate 35 between mile markers 38 and 52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4114 9392 4137 9370 4127 9345 4109 9365
      4109 9391
TIME...MOT...LOC 2108Z 219DEG 23KT 4113 9386 

HAIL...1.00IN
WIND...60MPH
 
$$

Kotenberg
3 follow-up statements
045 
WWUS53 KDMX 142116
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
416 PM CDT Thu May 14 2020

IAC039-121-181-142200-
/O.CON.KDMX.SV.W.0011.000000T0000Z-200514T2200Z/
Madison IA-Clarke IA-Warren IA-
416 PM CDT Thu May 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN MADISON...NORTHEASTERN CLARKE AND SOUTHWESTERN
WARREN COUNTIES...

At 416 PM CDT, a severe thunderstorm was located 8 miles south of
Avenue Of The Saints Event Center, or 10 miles north of Osceola,
moving northeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
New Virginia, St. Marys, Otter Creek County Park and Lake Ahquabi
State Park.

This includes Interstate 35 between mile markers 40 and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4115 9388 4137 9370 4127 9345 4109 9365
      4111 9386
TIME...MOT...LOC 2116Z 219DEG 23KT 4117 9381 

HAIL...1.50IN
WIND...60MPH
 
$$

Kotenberg
332 
WWUS53 KDMX 142125
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
425 PM CDT Thu May 14 2020

IAC039-121-181-142200-
/O.CON.KDMX.SV.W.0011.000000T0000Z-200514T2200Z/
Madison IA-Clarke IA-Warren IA-
425 PM CDT Thu May 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN MADISON...NORTHEASTERN CLARKE AND SOUTHWESTERN
WARREN COUNTIES...

At 424 PM CDT, a severe thunderstorm was located 7 miles southeast of
Avenue Of The Saints Event Center, or 12 miles north of Osceola,
moving northeast at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
New Virginia, St. Marys, Otter Creek County Park and Lake Ahquabi
State Park.

This includes Interstate 35 between mile markers 40 and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

&&

LAT...LON 4115 9388 4137 9370 4127 9345 4109 9365
      4111 9386
TIME...MOT...LOC 2124Z 225DEG 24KT 4120 9373 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

Kotenberg
058 
WWUS53 KDMX 142203
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
503 PM CDT Thu May 14 2020

IAC039-121-181-142212-
/O.EXP.KDMX.SV.W.0011.000000T0000Z-200514T2200Z/
Madison IA-Clarke IA-Warren IA-
503 PM CDT Thu May 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON...
NORTHEASTERN CLARKE AND SOUTHWESTERN WARREN COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Iowa.

LAT...LON 4115 9388 4137 9370 4127 9345 4109 9365
      4111 9386
TIME...MOT...LOC 2202Z 219DEG 23KT 4138 9354 

$$

Kotenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:25 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 14, 2:25 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
225 PM CDT Thu May 14 2020

.SHORT TERM.../Tonight through Friday Night/
Issued at 225 PM CDT Thu May 14 2020

Confidence: Medium to High

Main concerns tonight will be the extent of the severe weather and
potential for training storms southeast as the boundary nears the
Iowa-Missouri border.  Front has managed to remain over southern
Iowa with most of the convection so far elevated along and just
north of the boundary.  Dewpoints have climbed to 65 to 70F in the
south with temperatures in the upper 60s/lower 70s as well.
Effective bulk shear continues to support some storm organization in
the south and LCL's remain low.  Early morning 12z subjective H850
analysis showed +10C fetch of moisture just ahead of the approaching
low. With clearing in the south now, expecting that severe will be
ramping up in the next few hours. SWODY1 has been trimmed back a bit
in the south.  As for the hydro threat, as noted in earlier update
we continue with dry antecedent conditions ove
r most of the region
but there is a small potential for a few rounds of storms southeast
into the overnight as the front sags south and low level inflow
increases into the overnight hours.  This would likely be focused
mainly in the far southeast where the current flash flood watch has
been issued.  The storms are likely to continue into the evening
hours and begin to diminish after midnight for most of the area.
Lows tonight will dip into the 40s northwest to the upper 50s in the
southeast. Friday will see a pleasant day with high pressure
building across the region.  Highs will reach the lower to mid 70s
during the day. Tomorrow night the next system will approach.  The
models are still slowing the timing and will follow suit with slower
arrival by 12z Saturday and mainly in southwest sections.  Lows
tomorrow night will hold in the lower to mid 50s south.

.LONG TERM.../Saturday through Thursday/
Issued at 225 PM CDT Thu May 14 2020

Confidence: Medium to High

Models in decent agreement for Saturday with incoming short wave and
potential for a spring system that bring another 1 or more inches of
rainfall to the region with breezy conditions.  Highs Saturday will
be slightly cooler in the upper 60s to lower 70s over the area with
thicker clouds and plenty of showers around. The system will pull
northeast overnight into Sunday, with another trough swinging
through the region. Showers and clouds along with continued
northwest flow.  Highs will fall back to the lower to mid 60s with
some sun returning later in the day. The advertised warm-up will
continue into midweek with highs returning to the 70s and 80s by
Wednesday into Thursday.  Little precipitation is expected for
Monday through Thursday.  Though the GFS is a bit faster by
Thursday, it's likely too fast and the Euro has a better handle on
timing which keeps the region dry into Thursday.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1227 PM CDT Thu May 14 2020

Area of convection continues to fester near the I80 corridor with
cigs still MVFR over portions of the north; some improvement there
by 21-00z. In the south, expecting the convection to increase
through 00z with occasional lower MVFR vis/cigs at KDSM/KOTM
through about 02-06z. Most areas improve toward 12z with less
restrictions to flight.  /rev

&&

.HYDROLOGY...
Issued at 225 PM CDT Thu May 14 2020

Confidence: Medium to High

Model trends continue to show some potential for localized heavy
rainfall in the far southeast late this afternoon and overnight.
Though somewhat conditional, have issued a Flash Flood Watch for a
small portion of the forecast area. Antecedent soil moisture and
conditions remain dry, but localized heavy rainfall in excess of 3
to 4 inches may cause some urban runoff issues if storms train
across the same locations.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for IAZ086-097.

&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...REV
HYDROLOGY...REV
Hazardous weather outlook, May 14, 12:34 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1234 PM CDT Thu May 14 2020

IAZ086-097-151745-
Wapello-Davis-
1234 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flash Flood Watch is in effect for the area this evening and
overnight. Please refer to www.weather.gov/desmoines for more
information.

Strong to severe thunderstorms are expected later this afternoon
into this evening over portions of south central and southeastern
Iowa. Damaging wind gusts and large hail are the primary severe
concerns with an isolated tornado possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms return later Saturday into Saturday night, but the
severe weather threat looks low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed later today.

IAZ050-060>062-072>075-081>085-092>096-151745-
Tama-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-Appanoose-
1234 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to severe thunderstorms are expected later this afternoon
into this evening over portions of central, south central and
southeastern Iowa. Damaging wind gusts and large hail are the
primary severe concerns with an isolated tornado possible.
Locally heavy rainfall may also occur as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms return later Saturday into Saturday night, but the
severe weather threat looks low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed later today.

IAZ004>007-015>017-023>028-033>039-044>049-057>059-070-071-151745-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Cass-Adair-
1234 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few thunderstorms remains possible later today with the higher
severe risk over south central and southeastern Iowa.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms return later Saturday into Saturday night, but the
severe weather threat looks low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed later today.

In the hours before

Special weather statement, May 14, 10:29 AM CDT, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1029 AM CDT Thu May 14 2020

IAZ070>072-081-082-141730-
Cass-Adair-Madison-Adams-Union-
Including the cities of Atlantic, Greenfield, Stuart, Adair,
Fontanelle, Winterset, Earlham, Corning, and Creston
1029 AM CDT Thu May 14 2020

...Moderate to Heavy Rainfall This Morning...

An area of storms in southwest Iowa have already produced rainfall
amounts of 1 to 2 or more inches in portions of Taylor and Adams
counties. As the storms slowly progress north and east through
the remainder of the morning, they will continue to produce
locally moderate to heavy rainfall with the potential for a quick
1 to 2 inches or more of rain. Primary hazards expected would be
locally ponding water and lightning associated with the storms.
Special weather statement, May 14, 2:36 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Des Moines IA
236 PM CDT Thu May 14 2020

IAZ057>059-071-142030-
Guthrie IA-Audubon IA-Adair IA-Dallas IA-
236 PM CDT Thu May 14 2020

...Strong Thunderstorm With Penny Sized Hail...

At 236 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Guthrie Center, moving east at 20 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Rainfall amounts up to one inch will be possible with this storm.

Locations impacted include...
Guthrie Center, Stuart, Panora, Lake Panorama, Adair, Casey,
Diamondhead Lake, Menlo and Linden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4157 9476 4176 9426 4150 9424 4140 9467
      4146 9470 4150 9470 4150 9472
TIME...MOT...LOC 1936Z 251DEG 19KT 4150 9463

REV
Special weather statement, May 14, 3:45 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Des Moines IA
345 PM CDT Thu May 14 2020

IAZ071-072-142130-
Adair IA-Madison IA-
345 PM CDT Thu May 14 2020

...Rapidly intensifying storm may produce dime to penny
size hail...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm over
Greenfield, moving east at 40 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Winterset, Greenfield, Stuart, Earlham, Fontanelle, Greenfield
Municipal Airport, Nodaway Park and Winterset-Madison County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4122 9454 4138 9460 4148 9441 4150 9404
      4131 9394
TIME...MOT...LOC 2044Z 249DEG 33KT 4133 9449

Kotenberg
Special weather statement, May 14, 3:57 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Des Moines IA
357 PM CDT Thu May 14 2020

IAZ072>074-082>084-142145-
Marion IA-Clarke IA-Lucas IA-Union IA-Madison IA-Warren IA-
357 PM CDT Thu May 14 2020

...Line of intensifying storms may produce small hail...

At 356 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Winterset to 7 miles
northwest of Chariton. Movement was northeast at 40 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Indianola, Norwalk, Knoxville, Winterset, Osceola, Pleasantville,
Melcher-Dallas, Lakeside Casino, Knoxville Raceway, Avenue Of The
Saints Event Center, Lake Red Rock, Milo, Murray, St. Charles, New
Virginia, Truro, Martensdale, Lacona, Lorimor and Cumming.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4105 9414 4117 9424 4126 9424 4151 9370
      4134 9287 4131 9287 4098 9343
TIME...MOT...LOC 2056Z 235DEG 36KT 4123 9412 4109 9341

Kotenberg

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 12:26 PM CDTFlash Flood WatchDMXDavis, Wapello11 hr
May 14, 2:36 PM CDTSpecial Weather StatementDMXGuthrie54 min
May 14, 3:35 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison40 min
May 14, 3:45 PM CDTSpecial Weather StatementDMXAdair, Madison45 min
May 14, 3:57 PM CDTSpecial Weather StatementDMXClarke, Madison, Marion, Warren48 min
May 14, 4:14 PM CDTSpecial Weather StatementDMXDallas, Polk61 min
May 14, 4:28 PM CDTSpecial Weather StatementDMXMadison32 min
May 14, 4:46 PM CDTTornado WarningDMXClarke, Lucas, Marion, Warren29 min
May 14, 5:01 PM CDTSevere Thunderstorm WarningDMXClarke, Warren29 min
May 14, 5:14 PM CDTSevere Thunderstorm WarningDMXLucas, Marion, Monroe, Warren46 min
May 14, 5:29 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Marion, Warren31 min
May 14, 5:44 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Union, Warren31 min
May 14, 5:57 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe48 min
May 14, 6:13 PM CDTSpecial Weather StatementDMXDecatur, Monroe, Wapello, Wayne62 min
May 14, 6:20 PM CDTSevere Thunderstorm WarningDMXMahaska, Monroe, Wapello40 min
May 14, 6:56 PM CDTSevere Thunderstorm WarningDMXMahaska, Monroe, Wapello49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.